Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 7, NWS Amarillo, TX

May 20, 1999Donley County, Texas

NWS Amarillo, TX issued this tornado warning at May 20, 1999, 7:57 PM CDT for Donley County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 20, 1999, 7:57 PM CDT (00:57 UTC)
Expired
May 20, 1999, 8:30 PM CDT
In force
33 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Donley County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 8:02 PM CDTTornado F0Hedley, TXReported near the Donley and Collingsworth county line.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1999-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1999-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2737 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KAMA 210059 RRA
TORAMA
TXC129-210130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT THU MAY 20 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN DONLEY COUNTY IN THE TEXAS PANHANDLE

* UNTIL 830 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS
  PORTION OF THE STORM WAS LOCATED 3 MILES NORTHWEST OF HEDLEY...OR
  ABOUT 11 MILES EAST OF CLARENDON...MOVING SOUTHEAST AT 20 MPH.

* HEDLY IS IN THE PATH OF THE MOST DANGEROUS PART OF THIS STORM.

THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE
TORNADO...SEEK SHELTER IMMEDIATELY. MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 3:00 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 20, 3:00 PM CDT, 4 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT THU MAY 20 1999

THE COLD FRONT HAS MADE ITS WAY INTO THE NW THIRD OF THE TEXAS AND
OKLAHOMA PANHANDLES. ITS LOCATED FROM NEAR GUY TO AMA TO JUST NORTH
OF TCC IN NM. THE FRONT HAS SLOWED DOWN THIS AFTERNOON BUT WILL
CONTINUE TO PUSH SOUTH AND EAST THROUGH TONIGHT. THE DRYLINE HAS SET
UP TODAY ACROSS THE WESTERN PANHANDLES AND IS SLOWING MOVING EAST.
INSTABILITY WILL CONTINUE TO INCREASE THIS AFTERNOON WITH FOCUS
ALONG THE COLD FRONT/DRYLINE. A LINE OF CUMULUS HAS ALREADY BEGUN TO
FORMED ALONG THE COLD FRONT. THE ONLY NEG MIGHT BE SOME SUPPRESSION
WITH TROUGH TO THE NORTH...BUT COORDINATING WITH SPC DONT FEEL THIS
WILL BE MUCH OF A FACTOR.

TONIGHT...SCATTERED THUNDERSTORMS WILL CONTINUE ALONG THE DRY
LINE/COLD FRONT AS IT SLOWLY PUSHES SOUTH AND EAST ACROSS CWA. BY
MIDNIGHT...THUNDERSTORMS WILL BEGIN DECREASING AS THEY MOVE EAST OF
THE PANHANDLES ALONG WITH THE UPPER DISTURBANCE. FRIDAY...COLD AIR
ADVECTION BEHIND THE FRONT WILL COOL HIGH TEMPS A BIT... BUT
CONVECTION WILL STILL BE A THREAT AGAIN AS WINDS BACK AROUND TO THE
EAST BRINGING IN LOW LEVEL MOISTURE. SATURDAY THE SOUTHWEST LOW GET
MORE ESTABLISHED KEEPING CONDITIONS UNSTABLE FOR AFTERNOON AND
EVENING THUNDERSTORMS.

IN THE EXTENDED...THE SOUTHWEST LOW CONTINUES TO SIT AND SPIN OVER THE
SW THROUGH TUESDAY. UPPER LEVEL ENERGY WILL KICK OUT OCCASIONALLY
FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
TEMPERATURES WILL COOL SUNDAY AND MONDAY AS AN ANOTHER FRONT PUSHES
ACROSS FA WITH UPSLOPE FLOW RETURNING TO THE PANHANDLES. THEN
WARMING TEMPS RETURNING FOR TUESDAY.

PRELIM CCF:

DHT 55/77 53/88 52 433
AMA 56/78 55/89 53 533

.AMA...
TX...NONE.
OK...NONE.

N. DIPASQUALE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:16 PM CDTSevere Thunderstorm WarningAMARoberts44 min
May 20, 7:49 PM CDTSevere Thunderstorm WarningAMACollingsworth56 min
May 20, 8:11 PM CDTTornado WarningAMACollingsworth, Donley34 min
May 20, 11:05 PM CDTSevere Thunderstorm WarningAMACollingsworth25 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.